6 Harmful Effects Of Camphor

Harmful Effects Of Camphor

A by-product of Cinnamonum Camphora tree, camphor is a widely used remedy in our homes today. It is used extensively to treat a range of health issues like cough, chest congestion, skin irritation, leg cramps, dandruff and to ward off ants and insects. Inhaling a potion of camphor and cardamom is believed to prevent the deadly swine flu virus. Owing to its toxic nature, camphor should never be ingested or applied on bruised skin and caution must be exercised while using it especially in homes where small children are present as there have been instances where small children who accidentally swallowed camphor tablets, died. According to the guidelines issued by the FDA, any product containing more than 11% of camphor is unsafe.

These Are Harmful Effects Of Camphor

Convulsions

Camphor directly converts from solid form to vapors and works by instigating the nerve endings and hence produces a calming effect in the body. However, if more than prescribed amount of camphor is inhaled or swallowed unintentionally, it may result in seizures as it adversely affects the nervous system.

Convulsions

Fetal Defects

Camphorated oil is often used by pregnant women to relieve leg cramps. But its ability to get readily absorbed by the body poses a risk to the unborn baby as exposure to camphor interferes with the development of fetus and results in birth defects and other such abnormalities. So its better to avoid using Camphorated oil and other products containing camphor during pregnancy.

Fetal Defects

Respiratory Problems

Inhaling camphor imparts a quick and temporary relief in coughs and colds. The vapors make the nasal passages oversensitive and provide a false sense of relief which is synonymous to clear breathing. However, any prolonged inhalation or application of camphor gives rise to respiratory problems later on and for this reason camphor should be completely avoided by asthma patients.

Respiratory Conditions

Renal And Hepatic Impairment

Exposure to camphor in higher concentrations either by inhalation, external application or by accidental ingestion may cause damage to the kidneys and liver which, in some cases, is followed by death.

Kidney Stones

Skin Irritation

Some people tend to be allergic to camphor which appears in the form of hives, rashes and persistent itching, following its topical application. If this happens it is advised to discontinue the application and seek medical treatment.

Skin Itching and Irritation

Nausea

The first symptom of camphor intoxication is nausea. The toxic vapors irritate the digestive tract and result in vomiting and diarrhea as the body tries to get rid of the harmful product by way of vomiting but if this does not happen the toxicity may reach hazardous levels and cause organ failure and eventually result in death. Hence, proper medical attention should be sought immediately after the appearance of initial symptoms of camphor intoxication.

Nausea or Vomiting